Alert archive / California / Special Marine Warnings in 2023
Special Marine Warning 21, NWS Eureka, CA
NWS Eureka, CA issued this special marine warning at Dec 7, 2023, 6:19 AM PST. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 7, 2023, 6:19 AM PST (14:19 UTC)
- Expired
- Dec 7, 2023, 6:45 AM PST
- In force
- 26 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Eureka (Bunker Hill) radar (KBHX), 74 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 2.3 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WHUS56 KEKA 071419
SMWEKA
PZZ455-071445-
/O.NEW.KEKA.MA.W.0021.231207T1419Z-231207T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Eureka CA
619 AM PST Thu Dec 7 2023
The National Weather Service in Eureka California has issued a
* Special Marine Warning for...
Coastal waters from Cape Mendocino to Pt. Arena CA out 10 nm...
* Until 645 AM PST.
* At 619 AM PST, a strong thunderstorm capable of producing
waterspouts was located 27 nm north of Fort Bragg, moving
northeast at 15 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* The severe thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 3982 12406 3989 12411 3997 12399 3996 12398
3992 12396 3991 12393 3986 12391 3984 12386
3983 12386
TIME...MOT...LOC 1419Z 245DEG 14KT 3987 12401
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
JJWWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Dec 7, 5:42 AM PST, 37 minutes earlier.
Area forecast discussion, Dec 7, 5:42 AM PST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
542 AM PST Thu Dec 7 2023
.SYNOPSIS...Showery conditions continues across through this
evening, with snow levels above 3500 feet MSL. Lingering cold air
will promote frost and freezing temperatures tonight across the
interior valleys. Dry and warming trend expected heading into
Saturday as high pressure builds in. A weak upper trough will
approaches the region Sunday into early next week bringing
additional precipitation across northern California.
&&
.DISCUSSION...Post-frontal isolated to scattered showers continue
across NW California overnight. Rain amounts over the last 24
hours (3AM Wednesday-3AM Thursday) ranged from 0.75 to 1.5 inch
with locally higher amounts over much of Del Norte, Humboldt,
Mendocino, western Trinity and northern Lake counties, with lesser
amounts south and east of the CWA.
Colder air will continue to flow into Northern California early
this morning as a secondary and weaker embedded shortwave trough
within the upper trough settling over the West Coast. As of 3AM
PDT, Latest radar has a strong line showers along of the advancing
cold front approaching from the west. Heavy rainfall moved
subsequently along the Humboldt Bay and vicinity. Scattered
showers continue moving on shore and becoming convective. With
the increasing instability, isolated thunderstorms, brief heavy
downpours and small hail will be possible with it. Another 0.5 to
1 inches with locally higher amounts are expected today over
Humboldt, Del Norte and western Trinity counties. While Mendocino
and Lake counties additional rain amounts will range from few
hundredths to half of an inch. The heaviest rain is expected mid
to late this morning, with snowfall accumulations from 4 to 8
inches in areas above 3,500 feet MSL. Scott Mountain Summit on
Highway 3 may see up to 5 inches in a period of 12 hours this
morning through the afternoon. Lighter snow is possible as low as
Trinity Center with only trace amounts on highways 299 and 36.
Snow impacts should be restricted to the high elevations of
Trinity County. A winter weather advisory remains in effect
through for northern Trinity County, including Scott Mountain
Summit. Showers activity will gradually diminish late this
afternoon through the evening.
The trough is then forecast to exit to the east-southeast while
ridging builds aloft Friday, quenching shower activity and
bringing a return of northerlies. Overnight lows are expected to
be cold during this time, reaching the upper 30's at the coast
and mid 20's inland. Dry weather is expected on Saturday, before
another frontal system approaches along with PWATs anomalies on
Sunday.
&&
.AVIATION...As a front moves through early this morning, showers and
isolated thunderstorms will impact the region, bringing gusty winds,
low ceilings, and lowered visibility. Showers will be frequent this
morning, then decrease this afternoon. MVFR conditions are expected
this morning, but could periodically rise to VFR conditions in
between showers. Impacts to UKI will be relatively lighter compared
to CEC and ACV, but fog did form again in UKI this morning. VFR
conditions should lift in UKI as the front moves in, lifting to MVFR
during showers and VFR in between showers.
&&
.MARINE...A line of showers and isolated thunderstorms will move
across the waters this morning and afternoon. Isolated gale force
gusts are possible within bands of showers, especially in the
northern waters. These will decrease in frequency this evening, then
clear out tonight. Gusty winds will diminish behind the front and
winds will remain light tonight, before northerlies pick up
tomorrow, providing especially gusty winds south of Cape Mendocino.
The sea state remains elevated, but continues to trend down, and
should be below 10 ft by Friday. Another westerly mid-period swell
fills in Sunday.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 4 PM PST this afternoon for
CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 4 AM PST Friday for PZZ450-455-
470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Special weather statement, Dec 7, 3:42 AM PST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Eureka CA
342 AM PST Thu Dec 7 2023
CAZ103>106-071215-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Humboldt Interior CA-Northern Humboldt Interior CA-
342 AM PST Thu Dec 7 2023
...GUSTY SHOWERS WILL IMPACT WESTERN HUMBOLDT COUNTY THROUGH 415 AM
PST...
At 340 AM PST, Doppler radar was tracking gusty showers 17 miles
northwest of Petrolia, or 28 miles northwest of Honeydew, moving
east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eureka, Arcata, Honeydew, Fortuna, Rio Dell, McKinleyville, Carlotta,
Westhaven-Moonstone, Scotia, Petrolia, Ferndale, Myrtletown, Cutten,
Hydesville, Capetown, Humboldt Hill, Freshwater, Arcata Arpt,
Fernbridge, and Samoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4072 12426 4070 12426 4069 12423 4070 12421
4074 12423 4073 12425 4075 12424 4074 12421
4083 12408 4085 12408 4086 12415 4077 12421
4102 12411 4114 12416 4117 12400 4015 12405
4014 12419 4026 12436 4033 12435 4044 12441
TIME...MOT...LOC 1140Z 261DEG 30KT 4046 12456
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ZVSThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 3:04 AM PST | Special Marine Warning | EKA | 26 min | |
| Dec 7, 3:19 AM PST | Special Marine Warning | EKA | 26 min | |
| Dec 7, 3:37 AM PST | Special Marine Warning | EKA | 23 min | |
| Dec 7, 3:42 AM PST | Special Weather Statement | EKA | Humboldt | 33 min |
| Dec 7, 3:56 AM PST | Special Marine Warning | EKA | 34 min | |
| Dec 7, 6:18 AM PST | Special Marine Warning | EKA | 27 min | |
| Dec 7, 6:32 AM PST | Special Weather Statement | EKA | 28 min | |
| Dec 7, 6:43 AM PST | Special Marine Warning | EKA | 32 min | |
| Dec 7, 6:46 AM PST | Special Marine Warning | EKA | 29 min | |
| Dec 7, 6:55 AM PST | Special Weather Statement | EKA | Humboldt | 35 min |
| Dec 7, 6:56 AM PST | Special Weather Statement | EKA | Humboldt | 34 min |
| Dec 7, 7:13 AM PST | Special Weather Statement | EKA | Humboldt | 32 min |
| Dec 7, 7:17 AM PST | Special Marine Warning | EKA | 28 min | |
| Dec 7, 7:49 AM PST | Special Weather Statement | EKA | Humboldt | 26 min |
| Dec 7, 8:14 AM PST | Special Weather Statement | EKA | 31 min | |
| Dec 7, 9:30 AM PST | Special Weather Statement | EKA | Humboldt | 30 min |
| Dec 7, 1:30 PM PST | Special Weather Statement | EKA | Humboldt | 30 min |
| Dec 7, 1:58 PM PST | Special Weather Statement | EKA | Humboldt | 32 min |
Nearby
Special Marine Warnings in California, 2023Every special marine warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.